Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2016, 7:26 AM EDT for Keweenaw County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2016, 7:26 AM EDT (11:26 UTC)
- Expired
- Jul 21, 2016, 8:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:31 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
204
WUUS53 KMQT 211126
SVRMQT
MIC083-211215-
/O.NEW.KMQT.SV.W.0046.160721T1126Z-160721T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
726 AM EDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEWEENAW COUNTY IN NORTHEASTERN MICHIGAN...
* UNTIL 815 AM EDT
* AT 725 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAC LA
BELLE...OR 8 MILES SOUTHEAST OF EAGLE HARBOR...MOVING NORTHEAST AT
55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EAGLE HARBOR...EAGLE RIVER...COPPER HARBOR...LAKE LINDEN...GAY...
PHOENIX...LAC LA BELLE...BROCKWAY MOUNTAIN...BETE GRISE...BETSY...
KEWEENAW POINT...MOHAWK...DELAWARE...AHMEEK AND GRATIOT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4755 8780 4745 8749 4733 8772 4732 8784
4727 8789 4716 8813 4710 8819 4714 8828
4714 8823 4720 8824 4720 8841 4721 8830
4729 8830 4729 8851 4725 8857 4728 8865
4753 8818 4755 8805
TIME...MOT...LOC 1125Z 229DEG 47KT 4736 8806
HAIL...0.75IN
WIND...60MPH
$$
JLA1 follow-up statement
378
WWUS53 KMQT 211156
SVSMQT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
756 AM EDT THU JUL 21 2016
MIC083-211215-
/O.CON.KMQT.SV.W.0046.000000T0000Z-160721T1215Z/
KEWEENAW MI-
756 AM EDT THU JUL 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR KEWEENAW COUNTY...
AT 755 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEWEENAW
POINT...OR 7 MILES EAST OF COPPER HARBOR...MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COPPER HARBOR AND KEWEENAW POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4753 8777 4745 8749 4733 8772 4737 8784
4737 8786 4740 8790 4748 8795 4754 8793
4755 8780
TIME...MOT...LOC 1155Z 233DEG 26KT 4745 8773
HAIL...<.75IN
WIND...60MPH
$$
JLAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:42 AM EDT, 44 minutes earlier.
Area forecast discussion, Jul 21, 6:42 AM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Marquette MI 642 AM EDT THU JUL 21 2016 .SHORT TERM...(Today and tonight) Issued at 434 AM EDT THU JUL 21 2016 Forecast continues to be tricky, with a large portion of time dedicated to keeping up with current trends and conditions over the next several hours. The large complex of thunderstorms, spanning from the international border north of DLH into central MN, continues to push east, with the strongest portion on the northern half of that line where the cap is weakest. Short term models continue to do a poor job initializing with this convection, so model forecasts are not a big help. Think that the complex will shift east through the CWA while gradually diminishing. Certainly will see potential for convection along that line to be severe, particularly over the west where instability/DCAPE is greatest. Significantly uncertain with how this morning convection will play out toward the eastern side of the CWA. Next question is how the ongoing convection will impact conditions this afternoon/evening. A shortwave northeast of the CWA will drop a cold front into western U.P. late this afternoon, which should be able to develop at least scattered convection. The best convective potential looks to be over north central Upper MI closer to the larger scale ascent with the shortwave, but can't rule out precip chances across the rest of the area. It does appear that ongoing convection will clear in time for instability to rebuild, possibly in the 2,000-4,000 J/kg range (large range given the uncertainty involved). With around 40kts of effective shear, storms should have no problem becoming organized. Large hail and damaging winds are the primary hazards expected. Storms will clear out late this evening, leaving a dry forecast by late tonight. .LONG TERM...(Friday through Wednesday) Issued at 312 AM EDT THU JUL 21 2016 Nam shows a strong 500 mb ridge over the plains 12z Fri with a shortwave north of Lake Superior that move east. A shortwave trough over the Pacific NW will move over the top of the ridge into the northern Rockies 12z Sat and head to the northern plains late Sat night into Sun morning. Isentropic lift and moisture on I310K surfaces appear across the cwa 12z Sun. Have Friday dry and slowed pops on Sat down until late Sat afternoon in the west. Have the east dry for Sat evening and then have pops in after midnight for all of the cwa with likely pops across the west half of the cwa. Friday looks really warm and bumped temperatures up a few degrees in some places due to downslope winds and other change is have dew points higher earlier in the morning...then bring dry air in slowly. Otherwise, did not make too many changes to the going forecast. In the extended, GFS and ECMWF show a 500 mb trough across south central Canada into the northern Plains 12z Sun that moves a front through the area on Sun. This trough remains into Mon. Sfc high pressure is over the area on Tue with the front well south of the area. Another trough moves into the northern MS river valley 12z Wed and into the upper Great Lakes. Temperatures will be near normal for this forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 642 AM EDT THU JUL 21 2016 MVFR conditions will continue through the morning at all sites as a bow echo/derecho mcs moves through the area this morning. After this moves by, we will wait for the next round of convection which would be this afternoon and will affect KSAW mainly and have vcts to cover this. VFR conditions will move in first at KIWD and last at KSAW this morning and then last through tonight at all sites. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 434 AM EDT THU JUL 21 2016 Aside from the strong convection moving into western Lake Superior early this morning (see marine warnings/statements for more details), expect winds to hold below 20 kts through the forecast period under a relatively weak pressure gradient and high overwater stability. Warm and humid air will flow across Lake Superior today, which will allow fog to form, locally dense at times. More fog is likely late in the weekend as another humid airmass moves over the Upper Lakes. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Titus LONG TERM...07 AVIATION...07 MARINE...Titus
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 437 AM EDT THU JUL 21 2016 MIZ001>007-009>014-084-085-221200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS INTO THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S THIS AFTERNOON AND EARLY EVENING ALONG WITH VERY HUMID AIR WILL COMBINE TO PRODUCE HEAT INDEX VALUES AS HIGH AS 95 TO 102 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER ARE APPRECIATED. LSZ162-240>251-263>267-221200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 437 AM EDT THU JUL 21 2016 /337 AM CDT THU JUL 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS ACROSS ALL OF LAKE SUPERIOR AND INTO THIS EVENING OVER THE EAST HALF. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE COULD ALSO BE A SEICHE GENERATED BY THE STORMS ON LAKE SUPERIOR. THERE WILL BE MORE PATCHY DENSE FOG AWAY FROM THE WARMER NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THESE STORMS COULD BE SEVERE AND CAUSE GUSTY WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF SEVERE WEATHER WILL BE GREATLY APPRECIATED. LMZ221-248-250-221200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 437 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE COULD ALSO BE A SEICHE GENERATED FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CAUSE GUSTY WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. 07
In the hours before
Local storm report, Jul 21, 6:31 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
631 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM TSTM WND DMG 2 SW LITTLE GIRLS POINT 46.59N 90.37W
07/21/2016 GOGEBIC MI LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG LAKE RD NEAR LITTLE
GIRLS POINT.
&&
MZLocal storm report, Jul 21, 6:39 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND DMG WAKEFIELD 46.48N 89.94W
07/21/2016 GOGEBIC MI LAW ENFORCEMENT
TREES AND POWERLINES DOWN IN WAKEFIELD.
&&
MZLocal storm report, Jul 21, 6:55 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
655 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 AM TSTM WND DMG 1 N MASS CITY 46.77N 89.08W
07/21/2016 ONTONAGON MI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN AND AROUND MASS CITY.
&&
MZLocal storm report, Jul 21, 7:10 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
710 AM EDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND GST FREDA 47.14N 88.82W
07/21/2016 M63 MPH HOUGHTON MI TRAINED SPOTTER
.
&&
MZThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:11 AM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 21, 5:29 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 21, 5:38 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 52 min |
| Jul 21, 6:22 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 38 min |
| Jul 21, 6:46 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron | 59 min |
| Jul 21, 6:53 AM EDT | Special Marine Warning | MQT | 67 min | |
| Jul 21, 7:14 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 76 min |
| Jul 21, 7:32 AM EDT | Special Marine Warning | MQT | 118 min | |
| Jul 21, 7:40 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 65 min |
| Jul 21, 8:28 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 21, 8:28 AM EDT | Special Weather Statement | MQT | Alger, Delta, Menominee | 47 min |
| Jul 21, 8:35 AM EDT | Special Marine Warning | MQT | 85 min | |
| Jul 21, 9:11 AM EDT | Special Weather Statement | MQT | Luce, Schoolcraft | 79 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.